Download full-text


Available from: J. Meulenbelt, Oct 05, 2015
36 Reads
  • Source
    • "She had been ingesting 5.0 g of licorice daily for the last seven years. Gerritsen et al. [19] also reported that a 44-year-old previously healthy female, was admitted to the emergency department following resuscitation from ventricular fibrillation. She had been ingesting 250–500 g of licorice daily for the several years. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Licorice ingestion, as well as mutations in the HSD11B2 gene, inhibits 11β-hydroxysteroid dehydrogenase type 2 (11βHSD2) enzyme activity, causing the syndrome of apparent mineral corticoid excess (AME). However, the combined effect of licorice ingestion and an HSD11B2 mutation has never been reported, until now. In this study, we demonstrated that licorice ingestion can produce overt hypertension in an individual without medical history of hypertension who is heterozygous for wild-type and mutant HSD11B2 genes. Our patient was a 51-year-old female with serious hypertension who had been taking herbal medicine containing licorice for more than one year. She was clinically diagnosed as having licorice intoxication, because she did not present with hypertension after ceasing the herbal medicine. Molecular analysis showed that she carried a missense mutation, c.40C>T, in HSD11B2. In conclusion, licorice ingestion is an environmental risk factor for hypertension or AME state in patients with a mutation in HSD11B2. Carrying a mutation in HSD11B2 is, conversely, a genetic risk factor for licorice-induced hypertension or AME state. Herbal medicine containing licorice may, therefore, be contraindicated in patients with an HSD11B2 mutation.
    Evidence-based Complementary and Alternative Medicine 12/2009; 2011:646540. DOI:10.1093/ecam/nep211 · 1.88 Impact Factor
  • Academic Medicine 12/1964; 40(1):69. · 2.93 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Ventricular tachycardia after heart transplantation. A case is reported of ventricular tachycardia (VT) in a 62-year-old male after heterotopic heart transplantation, who occasionally had attacks of palpitation. Surface electrocardiogram suggested VT arising from the recipient heart. Intracardiac electrograms and entrainment mapping confirmed macroreentrant VT located in the recipient right ventricle. Radiofrequency ablation using an electroanatomical mapping system (CARTO, Biosense Webster, Diamond Bar, CA, USA) successfully eliminated VT.
    Journal of Cardiovascular Electrophysiology 08/2005; 16(7):789-92. DOI:10.1046/j.1540-8167.2005.40672.x · 2.96 Impact Factor
Show more